Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 171, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 30, 2014, 8:56 PM CDT for Adair County, Missouri. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2014, 8:56 PM CDT (01:56 UTC)
- Expired
- Jun 30, 2014, 9:15 PM CDT
- In force
- 19 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Adair County, MO
The radar
The Des Moines radar (KDMX), 199 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 8:59 PM CDT | HAIL 1.75 | 2 N Kirksville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 5:29 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 552 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
128
WUUS53 KEAX 010156
SVREAX
MOC001-010215-
/O.NEW.KEAX.SV.W.0171.140701T0156Z-140701T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
856 PM CDT MON JUN 30 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ADAIR COUNTY IN NORTHEAST MISSOURI...
* UNTIL 915 PM CDT
* AT 855 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
KIRKSVILLE...AND MOVING EAST AT 45 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN ADAIR COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
&&
LAT...LON 4016 9235 4019 9264 4033 9265 4034 9235
4017 9234
TIME...MOT...LOC 0156Z 272DEG 40KT 4026 9257
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
MJ1 follow-up statement
579
WWUS53 KEAX 010206
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
906 PM CDT MON JUN 30 2014
MOC001-010215-
/O.CON.KEAX.SV.W.0171.000000T0000Z-140701T0215Z/
ADAIR MO-
906 PM CDT MON JUN 30 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ADAIR COUNTY UNTIL 915 PM CDT...
AT 903 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
BRASHEAR...AND MOVING EAST AT 55 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. AT 855 PM...FIRE AND RESCUE CREWS REPORTED
GOLF BALL SIZE HAIL 5 MILES NORTH-NORTHWEST OF KIRKSVILLE.
AT 859 PM...LOCAL LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL 2
MILES NORTH OF KIRKSVILLE.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
&&
LAT...LON 4016 9235 4019 9258 4033 9256 4034 9235
4017 9234
TIME...MOT...LOC 0206Z 272DEG 49KT 4025 9236
HAIL...1.75IN
WIND...60MPH
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:28 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 30, 6:28 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 628 PM CDT Mon Jun 30 2014 .SHORT TERM...(This Evening through Tuesday Night) Issued at 331 PM CDT MON JUN 30 2014 Main concern for this evening and tonight will be the potential for strong to severe storms along a southeastward moving cold front, mainly between 6 PM and 2 AM. Very high MUCAPE values in the 3000- 4000 J/kg range currently combined with 30 to 45 kts of deep layer shear is very supportive of severe weather; however, 18z KTOP sounding and aircraft soundings out of MCI have confirmed a very substantial capping inversion around 850 mb which has prevented warm sector convection (even along several outflow boundaries) across the area, and will need to be overcome by forcing along the cold front for any convection to be possible this evening and tonight. A few elevated storms developed along an outflow boundary intersection north of Concordia KS earlier this afternoon and are currently trekking through the northwest corner of the forecast area, but have been both too elevated and too shallow to present any severe threat in those areas. Stable low-level air and cloud cover from earlier convection has thus far prevented the development of surface based deep convection along the cold front this afternoon across southeast Nebraska, which now stretches from the Omaha metro to around Hebron NE. High-res convection allowing models continue to indicate initiation along the front in far northwest Missouri between 23z-00z as it pushes into more unstable air, with at least scattered convection continuing along the boundary through the evening. If storms can develop and root in the boundary layer, initial supercell structure is likely due to favorable deep layer shear and instability, and should support large hail and damaging winds. Tornadoes seem unlikely with winds veering slightly in the vicinity of the front, and eventually supercell structure will become increasingly unlikely as storms move southward away from the better deep layer shear later this evening. Linear bowing segments may become the main concern late this evening if storms survive due to increasing DCAPE and if any outflow boundaries develop and begin to drive storm propagation. However, the front may not provide enough support for continued initiation as it moves southeast into hotter 850 mb temperatures and as surface temps begin to cool, possibly allowing storms to fall apart near Kansas City and areas southeast. The most likely area for convection tonight will be across far northern and northeastern Missouri, where precipitable water is around 2 inches (about 2 standard deviations above normal) and 2 to 3 inches of rainfall already occurred last night. Because of the higher probability of heavy rainfall and already saturated ground, have issued a Flash Flood watch for our northern and northeastern counties from 00z-06z. After the front exits the area late tonight, quieter conditions are expected for Tuesday and Tuesday night. A shortwave trough will skirt the southern edge of the forecast area early Tuesday, but with the boundary well south of the area and the wave tracking mainly south of the CWA, should not see any additional precipitation. .LONG TERM...(Wednesday through Monday) Issued at 331 PM CDT MON JUN 30 2014 From this vantage point...long term period shaping up to be quite dry and noticeably cooler...at least early on as strong sfc high pressure builds over the area. In fact...high temps on Wednesday will only warm into the lower to middle 70s across most areas...which is anywhere between 10-15 degrees below normal. Dry conditions to continue with some moderation right through early Friday. Benign conditions begin to fall by the wayside come late Friday into the upcoming weekend as a frontal boundary stalls just west of the fcst area. This will occur as longwave ridging becomes firmly established across the west and downstream troughing develops over the Plains. The boundary coupled with several individual disturbances in developing northwest flow aloft will support an increase in precip chances through the latter stages of the fcst period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 628 PM CDT MON JUN 30 2014 Expect line of convection over north central MO to grow southwestward into far northeast KS and could impact the KC terminals over the next few hours. Line will likely be scattered to broken in nature, and chances that storms hit a location around the KC area are about 60%. These storms could be strong with hail and strong winds. Line will be quick to exit the area by 10pm to 11 pm with drying conditions for Tuesday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...FLASH FLOOD WATCH until 1 AM CDT Tuesday FOR MOZ002>008-015>017. && SHORT TERM...Laflin LONG TERM...32 AVIATION...Hawblitzel
Hazardous weather outlook, Jun 30, 4:35 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 435 PM CDT MON JUN 30 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-012145- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 435 PM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING ACROSS NORTHEAST KANSAS AND MUCH OF WESTERN AND NORTH-CENTRAL MISSOURI. LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND LOCALIZED FLASH FLOODING REMAIN POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD SUBSIDE LATE TONIGHT AND OVERNIGHT AS DRIER AIR MOVES IN BEHIND THE COLD FRONT. HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 100 TO 105 DEGREES THIS AFTERNOON. PLEASE TAKE NECESSARY PRECAUTIONS TO PREVENT ANY HEAT RELATED INJURIES OR DEATHS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Local storm report, Jun 30, 7:26 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL S NEWTOWN 40.38N 93.33W
06/30/2014 E1.00 INCH SULLIVAN MO TRAINED SPOTTER
&&
MELLLocal storm report, Jun 30, 7:32 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
732 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FUNNEL CLOUD 1 SE POLLOCK 40.35N 93.07W
06/30/2014 SULLIVAN MO STORM CHASER
REPORT OF FUNNEL CLOUD ON HIGHWAY B EAST OF HIGHWAY 5.
LASTED 45-50 SECONDS. WINDS 45 TO 50 MPH.
&&
MELLSpecial weather statement, Jun 30, 7:55 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
755 PM CDT MON JUN 30 2014
MOZ020-021-010130-
BUCHANAN MO-CLINTON MO-
755 PM CDT MON JUN 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLINTON AND CENTRAL
BUCHANAN COUNTIES UNTIL 830 PM CDT...
AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF AGENCY...OR 6 MILES SOUTHEAST OF
ST. JOSEPH...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GOWER AND EASTON.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-29 BETWEEN MILE MARKERS 36 AND 46.
I-229 BETWEEN MILE MARKERS 0 AND 4.
LAT...LON 3962 9504 3977 9481 3975 9460 3975 9451
3974 9440 3957 9454
TIME...MOT...LOC 0055Z 272DEG 33KT 3972 9474
BLAIRLocal storm report, Jun 30, 8:09 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TORNADO 6 W GILMAN CITY 40.14N 93.99W
06/30/2014 HARRISON MO LAW ENFORCEMENT
TORNADO REPORTED ON THE GROUND ON HIGHWAY H JUST EAST OF
INTERSTATE 35.
&&
MELLLocal storm report, Jun 30, 8:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
853 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FUNNEL CLOUD 5 NE GREEN CASTLE 40.31N 92.81W
06/30/2014 ADAIR MO TRAINED SPOTTER
&&
MELLLocal storm report, Jun 30, 8:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
856 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 5 NNW KIRKSVILLE 40.26N 92.61W
06/30/2014 E1.75 INCH ADAIR MO FIRE DEPT/RESCUE
&&
ABAILEYThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:02 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Sullivan | 43 min |
| Jun 30, 7:18 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Daviess, DeKalb, Gentry, Harrison and 1 more | 42 min |
| Jun 30, 7:50 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison, Mercer, Sullivan | 40 min |
| Jun 30, 7:55 PM CDT | Special Weather Statement | EAX | Buchanan | 35 min |
| Jun 30, 8:10 PM CDT | Tornado Warning | EAX | Daviess, Grundy, Sullivan | 35 min |
| Jun 30, 8:45 PM CDT | Tornado Warning | EAX | Adair, Putnam, Schuyler | 19 min |
| Jun 30, 9:11 PM CDT | Special Weather Statement | EAX | Carroll | 34 min |
| Jun 30, 9:14 PM CDT | Special Weather Statement | EAX | Linn | 31 min |
| Jun 30, 9:18 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Ray | 42 min |
| Jun 30, 9:26 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Ray | 49 min |
| Jun 30, 9:33 PM CDT | Tornado Warning | EAX | Clay, Jackson, Ray | 27 min |
| Jun 30, 9:59 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Lafayette, Ray | 46 min |
| Jun 30, 10:16 PM CDT | Special Weather Statement | EAX | Saline | 44 min |
| Jun 30, 11:09 PM CDT | Special Weather Statement | EAX | Howard | 21 min |
| Jul 1, 3:28 AM CDT | Special Weather Statement | EAX | Bates | 32 min |
| Jul 1, 10:02 AM CDT | River Flood Warning | EAX | Buchanan, Platte | 4 days |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.